Alert archive / Alabama / Tornado Warnings in 2011

Tornado Warning 120, NWS Huntsville, AL

May 22, 2011Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at May 22, 2011, 1:03 PM CDT for Madison County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 1:03 PM CDT (18:03 UTC)
Expired
May 22, 2011, 1:30 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 1:25 PM CDTHAIL 1Huntsville, ALINTERSECTION OF PULASKI PIKE AND SPARKMAN DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WFUS54 KHUN 221803
TORHUN
ALC089-221830-
/O.NEW.KHUN.TO.W.0120.110522T1803Z-110522T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 130 PM CDT

* AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR          
  THE HUNSTVILLE INTERNATIONAL AIRPORT...  MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  MADISON BY 110 PM CDT...
  REDSTONE ARSENAL BY 125 PM CDT...
  6 MILES SOUTH OF HUNTSVILLE BY 130 PM CDT...

LAT...LON 3462 8650 3460 8679 3469 8679 3470 8678
      3481 8651
TIME...MOT...LOC 1803Z 268DEG 20KT 3465 8679

$$

KULA
2 follow-up statements
070 
WWUS54 KHUN 221814
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT SUN MAY 22 2011

ALC089-221830-
/O.CON.KHUN.TO.W.0120.000000T0000Z-110522T1830Z/
MADISON AL-
114 PM CDT SUN MAY 22 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR CENTRAL
MADISON COUNTY...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR REDSTONE ARSENAL 
...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  REDSTONE ARSENAL BY 120 PM CDT...
  HUNTSVILLE BY 130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3462 8650 3463 8676 3471 8675 3481 8651
TIME...MOT...LOC 1814Z 268DEG 20KT 3467 8671

$$


KULA
776 
WWUS54 KHUN 221827
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT SUN MAY 22 2011

ALC089-221837-
/O.EXP.KHUN.TO.W.0120.000000T0000Z-110522T1830Z/
MADISON AL-
127 PM CDT SUN MAY 22 2011

...THE TORNADO WARNING FOR CENTRAL MADISON COUNTY EXPIRES AT 130 PM
CDT...

DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE TORNADO 
WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE TORNADO 
WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE STILL 
POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS 
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3462 8650 3463 8676 3471 8675 3481 8651
TIME...MOT...LOC 1827Z 268DEG 20KT 3467 8662

$$


KULA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 22, 11:53 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 22, 11:53 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 AM CDT SUN MAY 22 2011

.UPDATE...
FOR 18Z TAFS.
&&

.AVIATION...
TSRA WL AFFECT KMSL VCNTY THRU 20Z...AND PERHAPS THRU EARLY
EVENING.  THE STORMS WL GENERATE BRIEF GUSTY WINDS AND PSBLY
MVFR/IFR CONDS DUE TO VSBY REDUCTION IN +RA.  WL MAINTAIN VCTS AND
AMD FOR STORM TRENDS AS THEY DVLP.  THE STORM RISK IS LWR AT
KHSV...BUT HAVE INCLUDED VCTS THIS AFTN AS WELL.

THE RISK OF TSRA WL DIMINISH EARLY THIS EVENING...WITH ADDITIONAL
TSRA PSBL LATE TNGT.  HOWEVER..CONFIDENCE IS TOO LOW TO INCLUDE IN
PREVAILING FCST ATTM.  VFR CONDS SHOULD PREVAIL OUTSIDE VCNTY OF
TSRA ACTIVITY.
&&

.DISCUSSION.../ISSUED AT 906 AM CDT SUN MAY 22 2011/
MCS OVER THE MID SOUTH IS ORGANIZING AND EXPANDING AS IT MOVES ENE.
PER 8H ANALYSIS...IT RESIDES AT THE NOSE OF THE WARM/MOIST AXES. RUC
13 MOISTURE TRANSPORT VECTORS CONTINUE TO PRODUCE NEW DEVELOPMENT IN
CENTRAL AR.  PRESENT MOVEMENT WL BRING THIS SYS ACROSS FAR NWRN AL
AND EVENTUALLY INTO MIDDLE TN...CLIPPING OUR SRN TN COUNTIES.  0-6KM
BULK SHEAR VALUES OF 35-45KT AND A STEEP 850-650MB LAPSE RATE ON THE
12Z OHX SOUNDING INDICATE A MARGINAL SVR WIND/HAIL THREAT.  WL
ADJUST THE FCST TO GO WTIH LIKELY POPS IN NWRN AL/SRN TN...GIVEN
SOME UNCERTAINTY YET AS THE ENVIRONMENT IS A BIT DRIER IN NRN AL.
HWO HAS ALSO BEEN UPDATED.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, May 22, 9:07 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 AM CDT SUN MAY 22 2011

ALZ001>010-016-TNZ076-096-097-221800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
907 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS OVER NORTHERN MISSISSIPPI WILL MOVE TO THE NORTHEAST
TODAY. THE SOUTHERN PORTION OF THIS ACTIVITY WILL IMPACT LOCATIONS
IN NORTHWESTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON
AND EVENING WITH SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS
COULD BE STRONG PRODUCING GUSTY WINDS BETWEEN 40 AND 50 MPH...BRIEF
HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ADDITIONAL ROUNDS OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY
OCCUR AGAIN ON MONDAY AND TUESDAY. BRIEF GUSTY WINDS AND LIGHTNING
WILL BE EXPECTED WITH THESE STORMS AND THE HIGHEST CHANCE WILL AGAIN
BE NORTH OF THE TENNESSEE RIVER.

THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORMS WILL
INCREASE WEDNESDAY NIGHT INTO THURSDAY AS A COLD FRONT APPROACHES. A
FEW OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

20

In the hours before

Special weather statement, May 22, 12:08 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CDT SUN MAY 22 2011

ALZ004-007-221745-
LAWRENCE-MORGAN-
1208 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN LAWRENCE
AND NORTHWESTERN MORGAN COUNTIES UNTIL 1245 PM CDT...

DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HATTON...OR 10
MILES NORTHWEST OF MOULTON...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS...WHEELER.
  HILLSBORO.
  CADDO.
  TRINITY...BASHAM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3447 8753 3461 8750 3471 8713 3467 8708
      3466 8704 3465 8703 3451 8700
TIME...MOT...LOC 1708Z 260DEG 26KT 3457 8742

KULA
Special weather statement, May 22, 12:32 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT SUN MAY 22 2011

ALZ005-006-221815-
LIMESTONE-MADISON-
1232 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 115 PM CDT...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRINITY...OR 7 MILES NORTHWEST OF
DECATUR...MOVING EAST AT 15 MPH.  OTHER THUNDERSTORMS WERE
DEVELOPING ACROSS NORTHWEST MADISON COUNTY NORTH OF HARVEST...ALSO
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TANNER.
  ATHENS.
  BELLE MINA.
  FRENCH MILL...CAPSHAW.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3500 8662 3466 8666 3461 8696 3465 8702
      3465 8704 3467 8708 3469 8710 3474 8710
      3500 8683
TIME...MOT...LOC 1731Z 249DEG 15KT 3467 8707

KULA
Special weather statement, May 22, 12:49 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT SUN MAY 22 2011

TNZ096-097-221830-
FRANKLIN-LINCOLN-
1249 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LINCOLN COUNTIES
UNTIL 130 PM CDT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FLINTVILLE...OR 9 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEANS CREEK...HUNTLAND.
  MAXWELL.
  BELVIDERE.
  WINCHESTER.
  COWAN...DECHERD.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3505 8586 3501 8587 3499 8617 3500 8648
      3509 8647 3513 8635 3514 8634 3513 8634
      3513 8631 3514 8630 3515 8632 3520 8620
      3526 8590
TIME...MOT...LOC 1749Z 261DEG 24KT 3507 8640

KULA
Special weather statement, May 22, 12:56 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 PM CDT SUN MAY 22 2011

ALZ005-006-221830-
LIMESTONE-MADISON-
1256 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE AND
MADISON COUNTIES UNTIL 130 PM CDT...

AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLE MINA...OR 6 MILES NORTHEAST OF
DECATUR...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  HUNTSVILLE.
  HADEN...NORMAL.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3483 8633 3481 8634 3476 8633 3474 8635
      3463 8635 3463 8634 3462 8634 3460 8695
      3462 8696 3473 8697 3486 8634
TIME...MOT...LOC 1756Z 257DEG 26KT 3465 8687

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:08 PM CDTSpecial Weather StatementHUNLawrence37 min
May 22, 12:32 PM CDTSpecial Weather StatementHUNLimestone43 min
May 22, 12:56 PM CDTSpecial Weather StatementHUNMadison34 min
May 22, 1:00 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison30 min
May 22, 1:31 PM CDTSevere Thunderstorm WarningHUNMadison29 min
May 22, 1:51 PM CDTSpecial Weather StatementHUNJackson39 min
May 22, 2:27 PM CDTSpecial Weather StatementHUNJackson48 min

Nearby

Tornado Warnings in Alabama, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.